Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 135, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 5:47 PM MST for Apache County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 5:47 PM MST (00:47 UTC)
- Expired
- Aug 25, 2018, 8:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 197 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:25 PM MST | FLASH FLOOD | Houck, AZ | THE I-40 NORTH FRONTAGE ROAD (QUERINO DIRT RD) WAS IMPASSABLE TO MOTORISTS DUE TO FLASH FLOOD WATERS FROM BLACK CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150 WGUS55 KFGZ 260047 FFWFGZ AZC001-260345- /O.NEW.KFGZ.FF.W.0135.180826T0047Z-180826T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 547 PM MST SAT AUG 25 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Apache County near Houck along I-40 in northeastern Arizona... * Until 845 PM MST * At 544 PM MST, public reported approximately two feet of water flowing across eastbound I-40 near mile post 348. Up to one inch of rain has already fallen upstream of the Black Creek. Flash flooding is occurring. * Some locations that will experience flooding include... Houck. This includes the following streams and drainages...Black Creek and Puerco River. This includes Interstate 40 between mile markers 345 and 349. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3532 10919 3524 10918 3523 10926 3532 10930 $$ TM
2 follow-up statements
977 WGUS75 KFGZ 260151 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 651 PM MST SAT AUG 25 2018 AZC001-260345- /O.CON.KFGZ.FF.W.0135.000000T0000Z-180826T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Apache- 651 PM MST SAT AUG 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST NEAR MILE POST 348 ALONG I-40 FOR APACHE COUNTY... At 646 PM MST, ADOT reported flash flooding occurring along the frontage road of I-40 near mile post 348. However, I-40 itself is passable. Up to one inch of rain has already fallen. Some locations that will experience flooding include... Houck. This includes the Black Creek and Puerco River, as well as the frontage roads along interstate 40 between mile markers 345 and 349. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3532 10919 3524 10918 3523 10926 3532 10930 $$ TM
974 WGUS75 KFGZ 260347 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 847 PM MST SAT AUG 25 2018 AZC001-260356- /O.EXP.KFGZ.FF.W.0135.000000T0000Z-180826T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Apache- 847 PM MST SAT AUG 25 2018 ...THE FLASH FLOOD WARNING FOR I-40 NEAR MILE POST 348 IN APACHE COUNTY HAS EXPIRED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3532 10919 3524 10918 3523 10926 3532 10930 $$ TM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:28 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 25, 3:28 PM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 328 PM MST Sat Aug 25 2018 .SYNOPSIS...Scattered thunderstorms will gradually diminish this evening. Lingering monsoon moisture will bring another round of scattered showers and thunderstorms Sunday, mainly over higher terrain areas. Drier air moving into the region will lead to a significant downturn in shower and thunderstorm activity beginning Monday and continuing through next week. && .DISCUSSION...Very active day of widespread showers and thunderstorms. A mesoscale disturbance brought storms earlier this morning over east central Arizona including Show Low and Heber. This disturbance is now drifting northward, bringing enhanced storm coverage over Navajo and Hopi Nations in northeast Arizona. The other active area as of 3 PM stretches from central and western Yavapai County into western Coconino County. A large scale outflow from the morning convection has marched steadily westward, triggering strong storms with torrential rainfall over much of Yavapai County. Several Flash Flood Warnings have been issued, with additional flooding possibly continuing into the evening mainly in Yavapai County. Things should stabilize by mid evening with only a slight chance of showers overnight. For Sunday, drying conditions are indicated in the middle and upper levels, however low level moisture should be similar to today. We increased storm chances up into the 30-40 percent range for Sunday afternoon for higher terrain areas, with lower chances for the valleys. Drier air will push southeastward Monday through next week, resulting in a significant downturn in shower and thunderstorm activity. Some isolated storms are possible in the White Mountains with dry conditions expected elsewhere through at least Friday. A trough may form off the coast of California while a high center develops over the Southeastern States late next week. This could bring a return of moisture and storm chances over Arizona. However, confidence is low due to model disagreement that this pattern will develop. If you have plans for the Labor Day weekend, keep updated with the latest forecasts through the week. && .AVIATION...For the 00Z package...Scattered SHRA/TSRA through around 01Z-02Z, mainly across Yavapai, Coconino, northern Navajo and Northern Apache counties. Localized MVFR/IFR with the strongest cells. Conditions becmg VFR aft 02Z with only a slight chance of -SHRA. On Sunday, coverage of late morning and afternoon SHRA/TSRA will be lower, with scattered storms over higher terrain and isolated coverage over the lower elevations. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are expected Sunday afternoon and early evening over the higher terrain of northern Arizona, with isolated storms at lower elevations. On Monday, much drier air will enter from west to east with only a slight chance of storms over the White Mountains. Expect lower humidity and breezy afternoon southwest winds Monday. Tuesday through Thursday...A drier airmass will bring mostly sunny skies to the district, with afternoon fair weather cumulus, mainly over higher terrain. Temperatures will be near normal for late August. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 25, 1:38 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD MAYER 34.40N 112.23W
08/25/2018 YAVAPAI AZ OFFICIAL NWS OBS
BIG BUG CREEK GAUGE (YMBA3) ROSE 2.1' IN THE
SPAN OF 1 HR 10 MIN DUE TO HEAVY RAINFALL
NEAR AND OVER THE GOODWIN BURN SCAR UPSTREAM
OF THE TOWN OF MAYER. THE DURATION OF THE
FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES.
&&
NLLocal storm report, Aug 25, 3:02 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 1 NNW STEAMBOAT CANYON 35.76N 109.86W
08/25/2018 APACHE AZ PUBLIC
PHOTOS POSTED BY THE PUBLIC SHOWED
APPROXIMATELY 6-8" OF WATER RUNNING OVER
URBAN ROADWAYS AND OTHER LAND SURROUNDING
STRUCTURES.
&&
NLLocal storm report, Aug 25, 3:38 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 8 NW GANADO 35.78N 109.65W
08/25/2018 APACHE AZ DEPT OF HIGHWAYS
THE AZ DEPT. OF TRANSPORTATION REPORTED THAT
SR 264 WAS IMPASSIBLE IN BOTH DIRECTIONS AT
MILEPOST 439, 2 MILES WEST OF US 191 DUE TO
FLOODING CAUSED BY HEAVY RAINFALL.
&&
NLLocal storm report, Aug 25, 4:19 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
419 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 2 SSE CORDES JUNCTION 34.30N 112.11W
08/25/2018 YAVAPAI AZ TRAINED SPOTTER
BIG BUG CREEK FLOWING THROUGH CORDES LAKES
ROSE BY APPROXIMATELY 3' IN 45 MINUTES VIA A
TRAINED SPOTTER.
&&
NLLocal storm report, Aug 25, 4:57 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 3 NNW GREASEWOOD SPRING 35.57N 109.88W
08/25/2018 NAVAJO AZ TRAINED SPOTTER
10" OF WATER, MUD AND DEBRIS MIXTURE FLOWING
ACROSS A ROADWAY NORTH OF GREASEWOOD.
&&
NLLocal storm report, Aug 25, 5:23 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 8 ENE CORDES JUNCTION 34.36N 111.98W
08/25/2018 YAVAPAI AZ OFFICIAL NWS OBS
SYCAMORE CREEK GAUGE NEAR DUGAS (SNDA3) ROSE
2.71' IN 70 MINUTES STARTING AT 1:20 MST.
THE DURATION OF THE FLASH FLOOD EVENT WAS 1
HOUR 10 MINUTES.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:01 PM MST | Special Weather Statement | FGZ | Coconino | 29 min |
| Aug 26, 1:45 PM MST | Special Weather Statement | FGZ | 45 min | |
| Aug 26, 2:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 26, 2:58 PM MST | Special Weather Statement | FGZ | Coconino | 32 min |
| Aug 26, 3:04 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Aug 26, 3:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 26, 3:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 26, 4:14 PM MST | Special Weather Statement | FGZ | Navajo | 31 min |
| Aug 26, 4:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 33 min |
| Aug 26, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.